MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 30 RELOAD GREEN

INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 30 RELOAD GREEN
Model Number 48630G-04
Medical Device Problem Code Misfire (2532)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/15/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Based on the claim against the product by the customer noting the stapler misfired twice and staples malformed, an investigation is pending to determine the cause of this reported event.An rma was issued to the customer requesting to have the intuitive surgical, inc.(isi) device returned.Additional information is being gathered to determine the contribution of the device to the customer reported issue.
 
Event or Problem Description
It was reported that during a da vinci-assisted pulmonary lobectomy surgical procedure, the stapler misfired twice.A backup instrument was obtained to complete the procedure.The procedure was completed with no reported injury.Intuitive surgical, inc.(isi) followed up with the initial reporter on and obtained the following additional information: the stapler incident involved a partial fire (firing sequence interrupted).There was no tissue push.There was an error message that stated, ¿remove stapler warning: blade may be exposed.¿ there were no obstructions.The surgeon did not fire over an existing staple line.There was no bleeding.There were malformed staples that looked like c in the attached malform staple reference picture.There was an exposed blade.The staples were missing from the staple line (due to stapler only partially firing).There were no gaps in the line that was stapled.The reload was not stuck on tissue.The surgeon used a stapler 45 reload instead of a stapler 30 reload to resolve the issue.The reload was a green reload that the misfire occurred on.The surgeon stapled with five white loads and then two green loads, but both green reloads misfired.The exposed blade did result in the misfire.After the two misfires, the surgeon used the stapler 45 instrument and green reloads to proceed.
 
Additional Manufacturer Narrative
Based on the claim against the product by the customer noting the stapler misfired twice and staples malformed, an investigation was completed to determine the cause of this reported event.Intuitive surgical, inc.(isi) did receive a da vinci product to perform failure analysis.The green stapler 30 reload was analyzed and reported failure was confirmed.The reload was found to have the knife exposed within the knife track.The reload was found to be partially fired.The reload was found to have a firing failure based on log review.Pf completion pct = 41.0701%, 42.0385%.Firing number of pf by inst in procedure = 6, 7.Overall firing number of pf in procedure = 6, 7.Clamp history of inst in procedure with pf = 5 incomplete clamp in 12 attempts.Further investigation confirmed additional observations.The reload was disassembled in-house for inspection.The reload was found to have a damaged blade.The blade exhibited mechanical indentations.No damage to the cartridge or the lead screw was observed.The curved-tip stapler 30 instrument was also returned for failure analysis and the investigation was completed.The instrument was tested on the in-house system.The instrument passed initialization on all three attempts.The instrument moved intuitively with full range of motion in all directions.The jaw opened and closed properly.The instrument clamped, fired, and unclamped successfully.The instrument was fired using a grey 30 reload.Visual inspection of the instrument found no external physical damage.The housing was removed from the back end, and no damage was observed.A site history review was performed and found a related complaint under patient identifier#: (b)(6), in which another green stapler 30 reload that was used during the same procedure was documented and reported.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
ENDOWRIST
Common Device Name
STAPLER 30 RELOAD GREEN
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key17084041
Report Number2955842-2023-16021
Device Sequence Number6070377
Product Code GDW
UDI-Device Identifier10886874112844
UDI-Public(01)10886874112844(10)M10221113
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
K152421
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 05/15/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48630G-04
Device Catalogue Number48630G
Device Lot NumberM10221113
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 05/15/2023
Supplement Date Received by Manufacturer07/14/2023
Initial Report FDA Received Date06/07/2023
Supplement Report FDA Received Date08/04/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/10/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES.
Patient SexUnknown